Alert archive / Virginia / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 76, NWS Wakefield, VA
NWS Wakefield, VA issued this severe thunderstorm warning at Aug 5, 2003, 10:27 PM EDT for York County, City of Newport News, Virginia. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 5, 2003, 10:27 PM EDT (02:27 UTC)
- Expired
- Aug 5, 2003, 10:55 PM EDT
- In force
- 28 min
- Issued by
- NWS Wakefield, VA
- Area
- Counties, with a storm outline in the text
Counties City of Newport News, VA, York County, VA
The radar
The Norfolk radar (KAKQ), 51 km from the middle of the area, began a volume at 02:31 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 5, 6:50 PM EDT | Severe Thunderstorm Watch | SPC | 4 hr |
The nearest sounding before it
Wallops Is Stn, VA (KWAL), launched 00:00Z, 2.5 hours before the alert went out and 127 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1054 J/kg
- Mixed-layer CIN
- -28 J/kg
- Mixed-layer LCL
- 879 m above ground
- 0-6 km bulk shear
- 10 kt
- 0-1 km storm-relative helicity
- 32 m²/s²
- 0-3 km storm-relative helicity
- 39 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
241
WUUS51 KAKQ 060227
SVRAKQ
VAC199-700-060255-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WAKEFIELD VA
1027 PM EDT TUE AUG 5 2003
THE NATIONAL WEATHER SERVICE IN WAKEFIELD HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
CITY OF NEWPORT NEWS IN SOUTHEAST VIRGINIA
YORK COUNTY IN SOUTHEAST VIRGINIA
* UNTIL 1055 PM EDT
* AT 1027 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM 5 MILES WEST OF DENBIGH...OR ABOUT 7 MILES
NORTHWEST OF NEWPORT NEWS...MOVING NORTHEAST AT 35 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
HARRIS GROVE...AND GRAFTON AROUND 1035 PM
HORNSBYVILLE...AND SEAFORD AROUND 1040 PM
THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING
HAIL UP TO THE SIZE OF QUARTERS.
WINDS UP TO 60 MILES AN HOUR.
VERY HEAVY RAINFALL...WHICH MAY CAUSE LOCALIZED FLOODING.
FOR YOUR PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF
YOUR HOME OR BUSINESS.
LAT...LON 3715 7640 3712 7640 3705 7652 3708 7658
3715 7663 3721 7660 3727 7658 3729 7655
3724 7647 3724 7638 3717 7637
$$
HURLEYWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wakefield, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 5, 7:00 PM EDT, 3 hours 27 minutes earlier.
Area forecast discussion, Aug 5, 7:00 PM EDT, 3 hours 27 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WAKEFIELD VA 700 PM EDT TUE AUG 5 2003 UPDATING ZONES TO ADD SVA #843 AND CLEAR AREAS IN SVA #840 NOT IN 843. ALSO LOWERING POPS IN ERN CWA TO CHC AS ACTIVITY APPRS CONFINED SO FAR TO WRN HALF OF CWA...W/ VERY SLOW EWD PROGRESS. UPDATED ZONES AND GRIDS OUT SHORTLY. .AKQ... .MD...NONE. .VA...NONE. .NC...NONE. MALOIT
Hazardous weather outlook, Aug 5, 5:49 AM EDT, 16 hours 38 minutes before
MDZ021>025-NCZ012>017-030>032-102-VAZ048-049-060>100-051600- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WAKEFIELD VA 549 AM EDT TUE AUG 05 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND EASTERN VIRGINIA... NORTHEAST NORTH CAROLINA...AND THE LOWER MARYLAND EASTERN SHORE. .DAY ONE...TODAY SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON AND EVENING. A FEW OF THESE STORMS MAY BECOME SEVERE...WITH HAIL UP TO ONE INCH IN DIAMETER AND WINDS TO 60 MPH. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER CALL TO ACTION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON AND EVENING. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN WAKEFIELD, VA CAN BE FOUND ON THE INTERNET AT THE FOLLOWING (LOWER CASE): WEATHER.NOAA.GOV/AKQ. HURLEY
In the hours before
Special weather statement, Aug 5, 7:53 PM EDT, 2 hours 34 minutes before
VAZ080-060030-
SPECIAL WEATHER STATEMENT...CORRECTED
NATIONAL WEATHER SERVICE WAKEFIELD VA
753 PM EDT TUE AUG 5 2003
...STRONG THUNDERSTORM MOVING INTO CENTRAL DINWIDDIE COUNTY...
AT 753 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER DINWIDDIE...MOVING NORTHEAST AT 15 MPH. THE
STRONG THUNDERSTORMS WILL BE NEAR DINWIDDIE...AND...CENTER STAR AT
800 PM EDT...PETERSBURG AIRPORT AT 820 PM EDT...SUTHERLAND AT 825 PM
EDT...ADDISON AT 830 PM EDT. OTHER LOCATIONS TO BE AFFECTED BY THE
STORMS INCLUDE DEWITT AND MATOACA.
EXPECT SMALL HAIL AND FREQUENT DANGEROUS LIGHTNING IN THE PATH OF
THIS STORM. RAINFALL RATES OF UP TO 1 INCH PER HOUR WILL CAUSE
PONDING OF WATER ON ROADWAYS AND POSSIBLE LOCALIZED FLOODING IN LOW
LYING AREAS.
&&
LAT...LON 3700 7773 3707 7775 3723 7757 3723 7749
3715 7739 3701 7749 3690 7761Special weather statement, Aug 5, 8:00 PM EDT, 2 hours 27 minutes before
NCZ012-VAZ060-065>067-079>081-087>089-092-060300- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WAKEFIELD VA 800 PM EDT TUE AUG 5 2003 ...A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM EDT FOR SOUTH CENTRAL VIRGINIA AND NORTH CENTRAL NORTH CAROLINA... THE WATCH INCLUDES THE FOLLOWING COUNTIES AND INDEPENDENT CITIES... IN VIRGINIA... BRUNSWICK...DINWIDDIE...GREENSVILLE...LUNENBURG...MECKLENBURG... NOTTOWAY...PRINCE EDWARD...PRINCE GEORGE...SOUTHAMPTON...SURRY AND SUSSEX. IN NORTH CAROLINA... NORTHAMPTON. AT 756 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED SCATTERED THUNDERSTORMS ACROSS SOUTH CENTRAL VIRGINIA AND NORTH CENTRAL NORTH CAROLINA. THE STRONGEST STORMS WERE OVER NORTHEAST LUNENBURG...EASTERN DINWIDDIE...AND EXTREME SOUTHEAST PRINCE GEORGE COUNTY IN VIRGINIA. ALSO...STRONG THUNDERSTORMS WERE OVER SOUTHERN BERTIE COUNTY IN NORTH CAROLINA. THE STORMS WERE MOVING EAST...NORTHEAST AROUND 10 TO 15 MPH. EXPECT SMALL HAIL AND FREQUENT DANGEROUS LIGHTNING IN THE PATH OF THESE STORMS. RAINFALL RATES OF UP TO ONE INCH PER HOUR WILL CAUSE PONDING OF WATER ON ROADWAYS AND POSSIBLE LOCALIZED FLOODING IN LOW LYING AREAS. MOST LIGHTNING FATALITIES AND INJURIES OCCUR IN OPEN FIELDS OR UNDER TREES. IF OUTDOORS...SEEK SHELTER IN A STURDY BUILDING OR CAR. DO NOT TAKE SHELTER IN SMALL SHEDS...UNDER ISOLATED TREES...OR IN CONVERTIBLE AUTOMOBILES. GINGRICH
Special weather statement, Aug 5, 8:03 PM EDT, 2 hours 24 minutes before
NCZ030-060030- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WAKEFIELD VA 803 PM EDT TUE AUG 5 2003 ...LINE OF STRONG THUNDERSTORMS MOVING INTO SOUTHERN AND EASTERN BERTIE COUNTY... AT 803 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF STRONG THUNDERSTORMS FROM 10 MILES SOUTHWEST OF WINDSOR TO WINDSOR...OR FROM WILLIAMSTON TO WINDSOR...MOVING NORTHEAST AT 15 MPH. THE STRONG THUNDERSTORMS WILL BE NEAR WINDSOR AROUND 830 PM EDT. EXPECT SMALL HAIL AND FREQUENT DANGEROUS LIGHTNING IN THE PATH OF THIS STORM. RAINFALL RATES OF UP TO ONE INCH PER HOUR WILL CAUSE PONDING OF WATER ON ROADWAYS AND POSSIBLE LOCALIZED FLOODING IN LOW LYING AREAS. && LAT...LON 3577 7716 3595 7685 3622 7665 3604 7696
Special weather statement, Aug 5, 8:55 PM EDT, 1 hour 32 minutes before
VAZ070-080>082-088>090-060200- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WAKEFIELD VA 855 PM EDT TUE AUG 5 2003 ...STRONG THUNDERSTORMS WITH HEAVY RAIN MOVING THROUGH PORTIONS OF CENTRAL VIRGINIA... AT 851 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED AN AREA OF SHOWERS AND THUNDERSTORMS WITH HEAVY RAIN...OCCURRING OVER EASTERN DINWIDDIE...SOUTHERN PRINCE GEORGE...NORTHERN SUSSEX...AND SOUTHEAST CHARLES CITY COUNTIES. THESE STORMS WERE MOVING NORTHEAST AROUND 15 MPH. EXPECT BRIEF HEAVY RAINS...FREQUENT DANGEROUS LIGHTNING...AND POSSIBLY SMALL HAIL...IN THE PATH OF THESE STORMS. RAINFALL RATES OF UP TO ONE INCH PER HOUR WILL CAUSE PONDING OF WATER ON ROADWAYS AND POSSIBLE LOCALIZED FLOODING IN LOW LYING AREAS. MOST LIGHTNING FATALITIES AND INJURIES OCCUR IN OPEN FIELDS OR UNDER TREES. IF OUTDOORS...SEEK SHELTER IN A STURDY BUILDING OR CAR. DO NOT TAKE SHELTER IN SMALL SHEDS...UNDER ISOLATED TREES...OR IN CONVERTIBLE AUTOMOBILES. GINGRICH
Special weather statement, Aug 5, 9:40 PM EDT, 47 minutes before
VAZ070-081-082-088>090-060230- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WAKEFIELD VA 940 PM EDT TUE AUG 5 2003 ...STRONG THUNDERSTORMS WITH HEAVY RAIN CONTINUING OVER PORTIONS OF CENTRAL VIRGINIA... AT 936 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED AN AREA OF THUNDERSTORMS WITH HEAVY RAIN...OCCURRING OVER MUCH OF PRINCE GEORGE...NORTHWEST SURRY...AND SOUTHEAST CHARLES CITY COUNTIES. THESE STORMS WERE MOVING NORTHEAST AROUND 10 MPH. EXPECT HEAVY DOWNPOURS...FREQUENT DANGEROUS LIGHTNING...AND POSSIBLY SMALL HAIL...IN THE PATH OF THESE STORMS. RAINFALL RATES OF ONE TO ONE AND A HALF INCHES PER HOUR WILL CAUSE PONDING OF WATER ON ROADWAYS AND POSSIBLE LOCALIZED FLOODING IN LOW LYING AREAS. MOST LIGHTNING FATALITIES AND INJURIES OCCUR IN OPEN FIELDS OR UNDER TREES. IF OUTDOORS...SEEK SHELTER IN A STURDY BUILDING OR CAR. DO NOT TAKE SHELTER IN SMALL SHEDS...UNDER ISOLATED TREES...OR IN CONVERTIBLE AUTOMOBILES. GINGRICH
Special weather statement, Aug 5, 10:21 PM EDT, 6 minutes before
MDZ021-060345- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WAKEFIELD VA 1021 PM EDT TUE AUG 5 2003 ...STRONG THUNDERSTORMS MOVING TOWARD DORCHESTER COUNTY... AT 1018 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF STRONG THUNDERSTORMS EXTENDING FROM 8 MILES SOUTHEAST OF CHESAPEAKE BEACH TO 6 MILES SOUTHEAST OF COLONIAL BEACH...MOVING EAST AT 20 MPH. THE STRONG THUNDERSTORMS WILL BE NEAR CAMBRIDGE AROUND 1130 PM EDT. OTHER LOCATIONS TO BE AFFECTED BY THE STORMS INCLUDE HURLOCK. WIND GUSTS TO 45 MPH AND FREQUENT DANGEROUS LIGHTNING ARE POSSIBLE WITH THIS STORM. RAINFALL RATES UP TO 2 INCHES PER HOUR WILL CAUSE PONDING OF WATER ON ROADWAYS AND POSSIBLE LOCALIZED FLOODING IN LOW LYING AREAS. HURLEY && LAT...LON 3867 7644 3812 7706 3826 7617 3882 7555
The office that day
Everything else NWS Wakefield, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 5, 9:15 PM EDT | Severe Thunderstorm Warning | AKQ | Caroline | 20 min |
| Aug 5, 10:37 PM EDT | Special Marine Warning | AKQ | 53 min |
Nearby
Severe Thunderstorm Warnings in Virginia, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.